Wisconsin, 2017Hail and Damaging Winds in Wisconsin, June 11, 2017
June 11, 2017 · NWS MPX · 30 events in 6 counties and zones
A mesoscale convective system developed overnight in South Dakota and traversed across Central Minnesota. The system continued into West Central Wisconsin, producing severe wind and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system developed overnight in South Dakota and traversed across Central Minnesota. The system continued into West Central Wisconsin, producing severe wind and hail.
The combination of large hail, strong winds and torrential rainfall, caused some crop damage, especially in Polk County where damage was extensive to their soybean crop.
A report stated that in St. Croix County in the village of North Hudson, there were sustained damages from straight line winds. Due to the damages, the village signed an emergency declaration for clean up. Six homes were evacuated due to a gas leak. There were other reports of minor or major damage to homes and businesses due to fallen trees, but no injuries were reported. | |A report indicated that in Chippewa County, hail was large enough in the Town of Auburn (near Bloomer) that it damaged a couple homes. One county road was blocked due to downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 11, 5:16 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 11, 5:16 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
616 AM CDT Sun Jun 11 2017
.SHORT TERM...(Today and tonight)
Issued at 430 AM CDT Sun Jun 11 2017
Long advertised severe weather was developing this morning on
schedule, maybe even an hour or so early compared to high-res models
from earlier tonight. Individual storms in central and east central
South Dakota do seem to be evolving into a wind complex, with an
eastward extension of new storms into southwest MN along a zone of
warm advection. Some of these will likely produce large hail in
southwest MN and eventually central and south central MN, prior to
the arrival of the developing bow and possible comma head.
High-res models do take the complex slightly farther north than
before, and have edged the higher pops a wee bit northward. Timing
of storms suggests they'll be into Wisconsin before Noon, so current
Severe Thunderstorm watch will likely be extended eastward by 7 am.
Damaging wind will continue to be the main threat, though some large
hail will also occur.
Main question is what happens to the atmosphere in the wake of the
morning storms. It will certainly take much of the day for that area
over which the storms traverse this morning. Models do disagree on
extent of redevelopment. The RAP seems to be the most bullish,
bringing storms southeastward from northern MN and then developing
more storms from southwest MN into east central MN, as low level
lapse rates recover. This seems overdone as the morning storms are
rather hefty and should stabilize the airmass pretty well. But with
so much precipitable water just to the south and southwest in an
area unaffected by storms, and another sort wave, it may be possible
for redevelopment late afternoon. So it's not automatic that the
morning activity will quash late afternoon storms. Having said
that, the one area that seems most likely to see development mid-
late afternoon will be a little south of the metro into Wisconsin.
This will be an area that may not be worked over too much this
morning, and the low level jet does look to persist through the day
and shift eastward toward southeast MN by late afternoon. Warm front
will also be in the area, so any storms that do develop will have a
favorable environment for a tornado or two. The SPC tornado graphic
looks on target.
After storms exit this evening, some showers will still linger from
southern MN into WI.
.LONG TERM...(Monday through Saturday)
Issued at 430 AM CDT Sun Jun 11 2017
Hot and humid air remain in place as southwest mid level flow
persists ahead of the closed low to the west. The quasi-
stationary boundary lifts north from IA as a warm front on Monday
into Tuesday, and then the associated cold front passes across
the area on Wednesday. Periods of showers and thunderstorms
(possibly strong-severe) are possible as these transitions occur.
The threat for severe storms appears the highest on Tuesday as the
mid-level low ejects out of the Intermountain west and interacts
with the boundary. Temperatures will climb into the 90s south of
the front (generally along & south of I-94). With dewpoints well
into the upper 60s, heat indices in the 95 to 100 degree range
appear possible. Thankfully, breezy southerly winds will lessen
how hot it feels slightly.
Precipitable water values will be in the 2+ inch range again on
Tuesday, which illustrates we will still have plenty of boundary
layer moisture in place. With decent deep layer shear and
increasing low level shear, supercells will be possible, with all
types of severe weather threats including tornadoes. Heavy
rainfall will be a given with stronger/organized storms.
In the wake of the system temperatures return back closer to (but
still around 5 degrees above) seasonal normals. Dewpoints lower
into the 50s which will provide some relief from the recent humid
conditions.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 616 AM CDT Sun Jun 11 2017
line of thunderstorms moving into southwest MN with others
developing ahead of the line. Line is evolving into a bow echo and
there are signs of a comma head at the north end of the line. All
this spells strong wind with the storms as they move east and
northeast. Will have to wait to see if non-thunderstorm winds
develop in the wake of the storm complex; it's too soon to know
that, but is something to be aware of.
Storms should reach western WI around Noon. It's uncertain to what
extent any storms redevelop later this afternoon in the wake of
the morning storms.
KMSP...The storms with the strong wind look to arrive around 15Z,
with about 1/2 hour leeway before/after. A few other storms might
develop before then, but the concern for the wind will be with the
storms now in sw MN. Will also need to watch for any non-
thunderstorm winds in the wake of the morning storms, but this is
highly uncertain. Also uncertain is redevelopment late afternoon.
/OUTLOOK FOR KMSP/
Mon...VFR/MVFR with TSRA possible. Wind SE at 10kt.
Tue...VFR/MVFR with TSRA likely late. WInd S at 10-15kt.
Wed...VFR/MVFR with TSRA possible. Wind SE 5-10kt becoming SW.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...TDK
LONG TERM...LS
AVIATION...TDK
Hazardous weather outlook, Jun 11, 3:24 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
424 AM CDT Sun Jun 11 2017
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
424 AM CDT Sun Jun 11 2017
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight
A line of severe thunderstorms over South Dakota will quickly
race eastward across the area this morning into early afternoon.
Widespread damaging winds and large hail are possible. Heavy
rainfall could lead to ponding of water on roads, especially in
urban areas. Redevelopment of thunderstorms is also possible this
afternoon. A few of the afternoon storms may also be severe with
damaging winds, large hail, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Chances for thunderstorms continue Monday into Wednesday with the
severe weather looking the most possible on Tuesday afternoon and
Tuesday night. Peak heat indices in the mid to upper 90s are also
expected on Tuesday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will likely be needed this morning, and
possibly again during the afternoon.
In the hours before
Special weather statement, Jun 11, 8:00 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
900 AM CDT SUN JUN 11 2017
MNZ069-070-076>078-083>085-WIZ024-111500-
Steele-Le Sueur-Waseca-Dakota-Blue Earth-Rice-Goodhue-Scott-Pierce-
900 AM CDT SUN JUN 11 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAKOTA...
EASTERN LE SUEUR...NORTHERN STEELE...SOUTHEASTERN SCOTT...GOODHUE...
NORTHEASTERN BLUE EARTH...NORTHERN WASECA...RICE AND SOUTH CENTRAL
PIERCE COUNTIES...
At 900 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elko New Market to near St. Clair.
Movement was east at 50 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Mankato, Faribault, Northfield, Red Wing, New Prague, Cannon Falls,
Lonsdale, Zumbrota, Montgomery and Janesville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4408 9400 4460 9353 4464 9243 4420 9272
4419 9304 4416 9305
TIME...MOT...LOC 1400Z 272DEG 45KT 4459 9327 4407 9397
JLTLocal storm report, Jun 11, 8:01 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM TSTM WND DMG 2 S SHAKOPEE 44.77N 93.53W
06/11/2017 SCOTT MN TRAINED SPOTTER
8 INCH LIMBS DOWN.
&&
CARLYONLocal storm report, Jun 11, 8:02 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL 1 S LITTLE CANADA 45.01N 93.09W
06/11/2017 M1.00 INCH RAMSEY MN AMATEUR RADIO
&&
CARLYONLocal storm report, Jun 11, 8:07 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM TSTM WND DMG 2 N ST. BONIFACIUS 44.94N 93.75W
06/11/2017 HENNEPIN MN AMATEUR RADIO
20 INCH DIAMETER TREE DOWN,.
&&
CARLYONLocal storm report, Jun 11, 8:08 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
908 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL 4 N CIRCLE PINES 45.20N 93.14W
06/11/2017 M1.50 INCH ANOKA MN TRAINED SPOTTER
&&
CARLYONLocal storm report, Jun 11, 8:10 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM TSTM WND GST 3 S LITCHFIELD 45.07N 94.53W
06/11/2017 M80 MPH MEEKER MN MESONET
MESONET STATION LFSM5, LITCHFIELD 3S.
&&
CARLYONThunderstorm Wind, St. Croix
- When
- June 11, 8:10 AM CST
- Where
- St. Croix County, 0.98 mi E of North Hudson to 1.2 mi SE of North Hudson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.000, -92.750
Several trees were blown down or uprooted.
Hail, St. Croix
- When
- June 11, 8:10 AM CST
- Where
- St. Croix County, 0.85 mi NE of Hudson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.980, -92.760
Hail, St. Croix
- When
- June 11, 8:17 AM CST
- Where
- St. Croix County, 2.76 mi N of Somerset
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.160, -92.680
Thunderstorm Wind, Polk
- When
- June 11, 8:20 AM CST to 8:45 AM CST
- Where
- Polk County, 0.35 mi ENE of Osceola Muni Arpt to 1.67 mi NW of Turtle Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 45.321, -92.693
There were multiple reports of downed trees, power lines and vehicles blown off the road across portions of southern and central Polk County. This includes the towns of Osceola, Amery, Alden, Farmington, St. Croix Falls, Garfield, Clam Falls, Johnstown, Lincoln and Milltown.
Hail, St. Croix
- When
- June 11, 8:22 AM CST
- Where
- St. Croix County, 3.38 mi NE of Somerset
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.160, -92.640
Hail, St. Croix
- When
- June 11, 8:25 AM CST
- Where
- St. Croix County, 2.81 mi S of New Richmond
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.080, -92.540
Hail, St. Croix
- When
- June 11, 8:25 AM CST
- Where
- St. Croix County, 0.49 mi W of New Richmond
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.120, -92.540
Hail, St. Croix
- When
- June 11, 8:25 AM CST
- Where
- St. Croix County, 4.15 mi S of Hammond
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.920, -92.450
Hail, St. Croix
- When
- June 11, 8:25 AM CST
- Where
- St. Croix County, 0.85 mi NW of New Richmond
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.130, -92.540
Hail, St. Croix
- When
- June 11, 8:25 AM CST
- Where
- St. Croix County, 3.68 mi SW of Deer Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.140, -92.430
Hail, St. Croix
- When
- June 11, 8:32 AM CST
- Where
- St. Croix County, 2.13 mi NNW of Cylon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.150, -92.360
Report submitted via social media.
Hail, Dunn
- When
- June 11, 8:43 AM CST
- Where
- Dunn County, Downing
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.050, -92.130
Hail, Dunn
- When
- June 11, 8:45 AM CST to 9:10 AM CST
- Where
- Dunn County, 1.3 mi NNE of Connorsville to 1.26 mi W of Sand Creek
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.148, -92.093
There were numerous reports that large hail, up to quarter size, fell north of Highway 170, and also along Highway 25 and Highway FF.
Hail, Barron
- When
- June 11, 8:54 AM CST
- Where
- Barron County, 0.69 mi N of Prairie Farm
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.240, -91.980
Hail, Barron
- When
- June 11, 8:55 AM CST
- Where
- Barron County, 4.26 mi SSE of Turtle Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.340, -92.130
Thunderstorm Wind, Barron
- When
- June 11, 9:00 AM CST
- Where
- Barron County, 2.13 mi NNW of Almena
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.450, -92.040
A few medium sized trees were downed and a greenhouse was blown over.
Hail, Barron
- When
- June 11, 9:05 AM CST
- Where
- Barron County, 0.84 mi NE of Dallas
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.260, -91.810
Hail, Barron
- When
- June 11, 9:07 AM CST
- Where
- Barron County, 0.84 mi NW of Hillsdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.330, -91.860
Hail, Barron
- When
- June 11, 9:09 AM CST
- Where
- Barron County, Barron
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.400, -91.850
Thunderstorm Wind, Dunn
- When
- June 11, 9:10 AM CST
- Where
- Dunn County, 1 mi WSW of Sand Creek to Sand Creek
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.166, -91.700
Several trees were blown down in the Township of Sand Creek. An irrigation system also tipped over near Sand Creek.
Thunderstorm Wind, Barron
- When
- June 11, 9:15 AM CST
- Where
- Barron County, 0.48 mi W of Rice Lake
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 45.500, -91.740
Numerous small to large trees were downed.
Thunderstorm Wind, Chippewa
- When
- June 11, 9:15 AM CST to 9:20 AM CST
- Where
- Chippewa County, 5.82 mi SSW of New Auburn to 3.7 mi SSE of New Auburn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.126, -91.606
Several structures had vinyl siding damaged by large hail on Highway DD south of Highway 64 in Auburn Township. In addition, there were several large tree branches blown across Highway SS, near 87th Street, north of the city of Bloomer.
Hail, Chippewa
- When
- June 11, 9:20 AM CST
- Where
- Chippewa County, 2.81 mi N of Bloomer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.140, -91.490
Thunderstorm Wind, Barron
- When
- June 11, 9:25 AM CST
- Where
- Barron County, 2.29 mi NNE of Cameron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.430, -91.730
A large oak tree was down, blocking County Road SS.
Thunderstorm Wind, Barron
- When
- June 11, 9:25 AM CST
- Where
- Barron County, 0.69 mi N of Cameron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 45.410, -91.750
Thunderstorm Wind, Barron
- When
- June 11, 9:26 AM CST
- Where
- Barron County, 1.19 mi NW of Rice Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.510, -91.750
A few 6 to 8 inch diameter trees were blown down.
Thunderstorm Wind, Barron
- When
- June 11, 9:30 AM CST
- Where
- Barron County, Chetek
- Measured
- 56 kt (64 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 45.300, -91.650
The Chetek Police Department confirmed a storm-related fatality, as a 46-year-old was killed while cutting down storm damage and the debris rolled over the individual. This was an indirect fatality.
Thunderstorm Wind, Rusk
- When
- June 11, 9:35 AM CST
- Where
- Rusk County, 7.2 mi NW of Weyerhaeuser
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.500, -91.530
Large trees and branches were blown down.
Thunderstorm Wind, Rusk
- When
- June 11, 9:50 AM CST
- Where
- Rusk County, 0.48 mi E of Ladysmith
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.470, -91.090
Numerous trees of various sizes were blown down. Also, a car was blown off the road.
Thunderstorm Wind, Chippewa
- When
- June 11, 9:55 AM CST
- Where
- Chippewa County, 0.85 mi SW of Stanley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.960, -90.940
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, June 11, 20174 injured · $1.5 million · EF1 · 93 events
- Hail and Damaging Winds in Wisconsin, June 11, 2017$83,000 · 70 kt wind · 23 events
- Flooding and Damaging Winds in Michigan, June 11 to 12, 2017$76,000 · 61 kt wind · 20 events
- Damaging Winds in Michigan, June 11, 2017$116,000 · 57 kt wind · 11 events
- High Wind in Utah, June 11 to 12, 20171 injured · $100,000 · 71 kt wind · 4 events
- Flash Flooding and Flooding in Wisconsin, June 11, 2017$21,000 · 70 kt wind · 38 events
- Hail and Damaging Winds in South Dakota, June 11, 2017$35,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in South Dakota, June 11, 20172.5 in hail · 21 events
- Flooding and Damaging Winds in Wisconsin, June 11, 2017$5,000 · 56 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, June 11, 2017$4,000 · 1.25 in hail · 9 events
- Flood and Heavy Rain in Florida, June 11 to 12, 2017$200 · 9 events
- Hail and Damaging Winds in Minnesota, June 11, 20172 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699061, 705709, 699049, 699055, 699077, 699050, 699051, 699052, 699053, 706329, 699054, 699073, 706336, 699064, 699063, 699078, 699066, 699048, 705710, 706335, 699085, 706337, 699076, 699081, 699084, 699079, 709697, 699082, 699086, 699088.